Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Mar 15, 2023, 11:13 AM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2023, 11:13 AM MST (18:13 UTC)
- Expired
- Mar 15, 2023, 1:15 PM MST
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 121 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 6.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
370
WGUS55 KVEF 151813
FFWVEF
AZC015-152015-
/O.NEW.KVEF.FF.W.0004.230315T1813Z-230315T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1113 AM PDT Wed Mar 15 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
North Central Mohave County in northwestern Arizona...
* Until 115 PM MST.
* At 1113 AM MST, gauge reports indicated heavy rain falling across
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Gauges reported.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Beaver Dam and Littlefield.
This includes the following streams and drainages...
Castle Cliff Wash, Beaver Dam Wash, Virgin River and Big Bend Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3700 11398 3689 11390 3687 11394 3700 11405
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
VEFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 10:53 AM MST, 20 minutes earlier.
Area forecast discussion, Mar 15, 10:53 AM MST, 20 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1053 AM PDT Wed Mar 15 2023 .SYNOPSIS...An atmospheric river event will bring widespread rain and high elevation snow along with areas of strong winds to the southwest states through this morning. Nature of the storms becomes convective this afternoon and evening with thunderstorms producing hail, gusty winds and heavy rain. Dry weather will follow the rest of the week but additional Pacific moisture will provide chances for unsettled weather late in the weekend. && .UPDATE...In collaboration with Elko and Salt Lake City the wind advisory has been cancelled. && .UPDATE...An area of light to moderate precipitation shifted through southern Nevada and western Arizona this morning as the first piece of energy exited to the east. The highest rainfall amounts through the night were reported in southeast Lincoln County and Mohave County where strong forcing allowed for widespread rainfall overnight and 0.50 to 0.75 inches of rain fell overnight. Due to prolonged rainfall and some snow melt, washes and rivers reported increased flows and some flooding this morning. Responses in the Meadow Valley Wash, Beaver Dam Wash, and Short Creek were noted on area hydrographs this morning and emergency management reported a few closed roadways in Hildale and Colorado City due to flooding. The updated forecast from the CBRFC has increased peak flows for many gage sites, including the Meadow Valley Wash near Ursine where historic flows in moderate flood stage are now expected. Flood warnings were issued or updated as needed with new information. Elsewhere, lighter amounts up to 0.10 inch were reported through southern Nevada and San Bernardino County. In the Spring Mountains, about 1 foot of snow accumulations were report so far at the peaks. In Inyo County and western San Bernardino County, rain slowly ended as the better forcing and moisture shifted eastward this morning. More impactful weather is expected this afternoon as additional showers and thunderstorms are expected to develop. Mesoanalysis and short term hi-res models indicate instability developing across much of the region through the afternoon. Currently, seeing some destabilization and convective clouds developing in Esmeralda and central Nye County where clear skies have allowed for about 500J/Kg of SB CAPE to develop ahead of in incoming shortwave. This will be one area of development to watch at the shortwave continues to sag southeast into southern Nevada and Death Valley. In additional to the shortwave in the Southern Great Basin, another piece of energy is expected to sneak in from the south through San bErnardino and Mohave County this afternoon and evening. This will be the other area of develop to watch for showers and thunderstorms. Expecting both these areas of showers and thunderstorms to rotate south and east through the day. The highest instability should develop south of the I-15 as a dry slow that is moving through right now will allow for sunshine to destabilize the surface where dewpoints sit in the 40s to around 50F. HREF shows high probabilities (70% or greater) for over 500J/Kg SB CAPE in southern Clark County, eastern San Bernardino County, and southern Mohave County this afternoon and evening along with around 30KT of sfc to 500MB shear, so a few organized storms are possible. SPC has added a marginal thunderstorm threat for wind and hail through the previously mentioned area, which is reasonable as this is where the highest risk would be as lapse rates increase and freezing levels decrease this afternoon. The main concern with these storms continues to be heavy and rain and flooding. WPC excessive rainfall outlook shows a slight risk (15%) for heavy rain leading to flash flooding through much of Mohave County into eastern Lincoln County. This is where HREF shows the highest probabilities for heavy rain per the 3 hour PMMs for 1inch of rainfall, with even low probabilities (20%) for rainfall rates of 1in/hr in southern Mohave County. The Flood Watch remains in effect and highlights the highest risk for flooding through tonight. -Nickerson- && .PREVIOUS DISCUSSION...621 AM PDT Wed Mar 15 2023. .SHORT TERM...Through Thursday night. In the past 6 hours, observations show another 0.50"-0.75" of rain has fallen below 7000 feet in the the Owens Valley. So far, only seeing slight rises on creeks that LADWP has instrumentation on. Mostly a 0.25" or less elsewhere. Models in good agreement shifting a trough across the region today and tonight. Hi-res simulations support the idea of a broad swath of precipitation developing across southeast California, southeast Nevada and Mohave County in the next few hours. This area expected to exit Mohave County late morning. Nature of precipitation then quickly turns convective this afternoon and evening. HREF MUCAPE of 500-750 J/KG progged within the lower CRV and Mohave County late this afternoon and evening. Not sure if these values can be realized due to the morning rains but potential exists. HRRR indicates Lincoln, Clark, far eastern San Bernardino and Mohave Counties have the best chance for thunderstorms. Hail, gusty wind and heavy rain will accompany those thunderstorms. As the trough shifts further east into Arizona, thunderstorms will exit Mohave County late this evening with a few showers potentially lingering into early Thursday morning. Much quieter Thursday, with only a slight chance of a shower building over far eastern Mohave County in the afternoon. Excessive Rain Outlook issued by WPC placed parts of Lincoln, NE Clark and Mohave Counties under Marginal to Slight Risk through 12z Thursday. Due to antecedent conditions and since stream flows have been running above normal due to recent rain/snowmelt will be issuing a Flood Watch through Thursday afternoon and additional rises likely. .LONG TERM....Friday through Tuesday. A more zonal pattern sets up as we head into the weekend. During this time, ensemble guidance depicts several subtle shortwaves passing through, with anomalous moisture (up to 150% of normal) in tow. This may be enough to produce light precipitation, mostly tied to upslope flow given the marginal forcing. The latest NBM give the area less than a 20% chance of precipitation Friday night as the first wave moves through. PoPs increase again Sunday afternoon, with the NBM giving Lincoln and Mohave Counties, as well as the Sierra and Spring Mountains, a 30-60% of precipitation. Snow levels for both these possible events are forecast to be between 5500-6500'. Other than the precipitation chances, the weekend looks rather pleasant with temperatures a few degrees below normal and light winds. Early next week, PoPs become more widespread as another potential atmospheric river looms in the Pacific. The exact timing, location, and trajectory of this AR is still uncertain, as the GEFS favors landfall in central/southern California while landfall in the Euro ensemble is along the US-Mexico border. Despite details being rather fuzzy, confidence is quite high in cool and wet conditions continuing through next week. The CPC 6-10 day outlook gives our CWA a 70+% probability of above-normal precipitation. It's the winter that just won't quit. && .AVIATION...For Harry Reid...Periods of rain through the morning will drop ceilings as low as 3000-4000 feet. Rain chances at the terminal will decrease around 16Z, with the best chances shifting to areas southeast of I-15 in the Peach Springs and Mormon Mesa corridors through late morning. During the day, scattered showers and isolated thunderstorms are expected to develop, with the greatest chances over the mountains, and a lower chance at the terminal. Any storm near the terminal could drop ceilings to 3000 to 4000 feet. South to southwest winds are expected through Wednesday, occasionally gusting as high as 25 knots, before shifting to the northwest Wednesday night. Northerly winds gusting 15 to 20 knots are expected Thursday, with quiet weather likely on Friday. For the rest of southern Nevada, northwest Arizona and southeast California...Rain and high elevation snow will continue over nearly the entire region this morning, with ceilings below 3000 feet and terrain obscuration common. This afternoon and evening, widespread showers and scattered thunderstorms are expected, primarily southeast of a line from Rachel to Death Valley to Barstow. The main threats with thunderstorms will be erratic, gusty winds, hail and low ceilings with terrain obscuration. Dry weather and breezy northerly winds are expected Thursday, with the strongest gusts of around 30 knots in the Colorado River Valley. Quieter weather is expected Friday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/AVIATION...Pierce LONG TERM...Woods For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 12:28 AM MST | Flood Watch | VEF | Mohave | 40 hr |
| Mar 15, 8:25 AM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Mar 15, 9:32 AM MST | Areal Flood Warning | VEF | Mohave | 16 hr |
| Mar 15, 1:22 PM MST | Areal Flood Warning | VEF | Mohave | 22 hr |
| Mar 15, 3:35 PM MST | Areal Flood Advisory | VEF | Mohave | 16 min |
| Mar 15, 3:38 PM MST | Flash Flood Warning | VEF | Mohave | 4 hr |
| Mar 15, 3:51 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Mar 15, 4:14 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 46 min |
| Mar 15, 4:51 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 39 min |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.